1. Health
Send to a Friend via Email

Discuss in my forum

Thinning Hair or Hair Loss as a Bipolar Medication Side Effect

Side Effects Library

By

Updated October 11, 2010

It's fairly well known that Lithium and Depakote (valproate) can frequently cause hair to start staying in your brush or comb instead of on your head. Some other medications prescribed for bipolar disorder also may cause thinning hair (alopecia). The list includes:

• Tegretol (carbamazepine) (less common)
• Prozac (fluoxetine) (less common to rare)
• All the tricyclic antidepressants (rare)

Some other drugs that are reported to cause hair loss are:

Trileptal (oxcarbazepine)
Lamictal (lamotrigine)

And these may have thinning hair as a rare side effect:

• Haldol (haloperidol)
Zyprexa (olanzapine)
• Risperdal (risperidone)
Klonopin (clonazepam)
• BuSpar (buspirone)

In these cases, hair loss or thinning hair are not listed on the labels as a known side effect, but many people report problems with hair falling out on these medications.

The American Hair Loss Association lists other antidepressants in addition to those above that can cause hair loss or thinning hair.

Why Do These Medications Cause Hair Loss / Thinning Hair?

Lithium can cause thyroid problems which are associated with losing hair. Other than that, it isn't specifically known why certain drugs cause thinning hair, but what happens is a process called telogen effluvium. Normally, most hair is in the active growing phase, while a much smaller proportion is in the resting, or telogen, phase. Growing hair pushes the resting hair out. When a medication causes many more hair follicles to enter the resting stage than is usual, there is less hair growing and more to be pushed out -- or pulled out, whether by shampooing, brushing and combing, or just running your hands through your hair.

What Can You Do About Thinning Hair?

Experts say the best remedy for medication-induced hair loss is to reduce the dosage of the problem medication or discontinue it. Thus, your first step should always be to discuss the situation with your doctor. Is it possible for you to change to another medication that does not cause thinning hair? A 2000 study (Mercke, et al) found that "[d]iscontinuation of the medication or dose reduction almost always leads to complete hair regrowth." Be aware that it may take 6-12 months for hair to recover fully.

Alternative treatments which some have found effective for thinning hair include these supplements:

• Minerals: zinc, selenium, iron
• Vitamins: A, C, E, B6 and B12

There are also some Chinese herbs used to treat alopecia.

Important: Too much of almost any vitamin or mineral can be mildly to seriously dangerous. Be cautious and discuss any supplements you want to try with your doctor or pharmacist to make sure they won't interact negatively with your medications. Check that the amount of each vitamin and mineral in your supplements is safe. A detailed reference guide to several of the supplements mentioned is available from the National Institutes of Health Office of Dietary Supplements.

Above all, do not stop taking any medication on your own just because you notice falling or thinning hair. The risk to a person with bipolar disorder is just too great. Work with your doctor to find the best solution for you.

Sources:
Mercke, Y, Sheng H, Khan T, Lippmann S. Hair Loss in Psychopharmacology. Ann Clin Psychiatry 12.1Mar 2000 35-42. 18 June 2008.
Definition of Telogen Effluvium. MedicineNet. 2003. 18 June 2008.

©2014 About.com. All rights reserved.

We comply with the HONcode standard
for trustworthy health
information: verify here.